New York, 2005

Flash Flooding and Damaging Wind in New York, June 9 to 10, 2005

June 9 to 10, 2005 · NWS BUF · 5 events in 3 counties and zones

Thunderstorms rolled across the area during the evening and early overnight hours. The storms produced up to five inches of rain in some areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms rolled across the area during the evening and early overnight hours. The storms produced up to five inches of rain in some areas. Centerline, Maxon and Humphrey Roads in Wyoming County were closed because of damage and erosion of their shoulders. In Aurora, Erie County, a garage floor washed away resulting in damage to a motorcycle and SUV. In Cheektowaga, parts of the Scajaquada Expressway were closed when flood waters covered the road. Lightning struck the Eden Town Hall. Electronic equipment, including the main Police radio counsel, was damaged throughout the building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 9, 1:22 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 9, 1:22 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
222 PM EDT THU JUN 9 2005

.SYNOPSIS...

MASSIVE BERMUDA HIGH WILL CONTINUE TO PUMP UNSEASONABLY WARM AND
HUMID WX ACROSS WESTERN AND CENTRAL NEW YORK FOR THE NEXT SEVERAL
DAYS. FORECAST PROBLEMS ARE TIMING AND EXTENT OF ANY CONVECTION
...POSSIBLE BACKDOOR FRONT LATER IN WEEKEND OR EARLY NEXT
WEEK...EVENTUAL PATH OF REMAINS OF ARLENE...AND MORE SIGNIFICANT
COLD FRONT EARLY TO MIDDLE OF NEXT WEEK.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

CONVECTION HAS BEEN SLOW TO DEVELOP ACROSS OUR FCST AREA SO FAR
TODAY...PERHAPS DUE TO CAP AND VERY WARM COLUMN...ALTHOUGH STRONG
STORM HAS POPPED UP OVER FAR NRN LEWIS COUNTY AS OF 18Z. TEMPS HAVE
SOARED TO NEAR RECORD LEVELS...WITH ROC REACHING 90 FOR FIRST TIME
THIS YEAR...AND BUF RIGHT BEHIND AT 89 SO FAR. THIS WARM SPELL ALL
THE MORE NOTABLE FOLLOWING THE LAST TWO COOL SUMMERS. IN
FACT...BUFS LAST 90 WAS SEP 9 2002...ROCS JUL 4 2003.

OF CONCERN IS THE POOR INITIALIZATION IN MODEL TEMPS...WITH BOTH MET
AND MAV TEMPS IN UPPER 70S AT BUF THIS AFTERNOON...PERHAPS MODELS
ARE NOT ACCOUNTING FOR THE DRY GROUND...BUT THEY HAVE BEEN VASTLY
OVERDOING THE OVERALL CLOUD/MOISTURE FIELDS AND UNDERDOING TEMPS THE
PAST FEW DAYS AND HAVE TO EXPECT THEY ARE DOING THE SAME FOR THE
NEXT FEW AS WELL.

WE DO EXPECT SOME CONVECTIVE DEVELOPMENT DURING THE REMAINDER OF THE
AFTERNOON AND INTO THE EVENING. SFC FLOW IS WEAK SSW...SO JUST ABOUT
ANYWHERE WITH NO REAL LAKE PROTECTION. STORMS SHOULD BE RELATIVELY
SLOW MOVERS AND TEND TO TRAIN...FFG VALUES HIGH BUT WELL NEED TO
WATCH AS PWS ALSO VERY HIGH. SVR THREAT LOW IN WEST WITH LGT WINDS
AND VERY HIGH FRZG LEVELS...PERHAPS BETTER IN OUR FAR NE UP TWD
ADIRONDACKS.

AS FOR FUTURE FORECAST...SEE VERY LITTLE CHANGE NEXT THREE DAYS.
HUGE SFC AND UPPER RIDGE CONTINUES TO BUILD ALONG E COAST...ONLY A
FEW SUBTLE KINKS ALONG THE WESTERN EDGE OF THE RIDGE...SO WELL HAVE
RISK OF AFTERNOON/EVENING CONVECTIVE ACTIVITY...BUT WITH 850S
16-17C...WILL GO WAY OVER GUIDANCE TEMPS...GENERALLY 85-90 DAYS AND
65-70 NIGHTS. WILL USE 25-35 POPS AFT/EVE...15-25 LATE NIGHT/EARLY
MORNING.

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...

SOME POTENTIAL CHANGES...FINALLY...DURING THIS PERIOD. HPC GRAPHICS
LEAN FRONT DOWN TO ABOUT LK ONTARIO LATE SUN AND MONDAY BEFORE
LIFTING NORTH AGAIN TUES...THEN A STRONGER COLD FRONT PASSES TUES NT
AND EARLY WED. SUSPECT EASTERN RIDGE WILL HOLD SO WILL HOLD 30-40
POPS MON AND TUES AND KEEP TEMPS AT LEAST 80 OR A BIT HIGHER.
FINALLY...COOLER AND DRIER WED AFTERNOON INTO THURS. WILL LOWER
TEMPS AND POPS THEN.

ONE WILD CARD IS THE EVENTUAL PATH OF TS ARLENE. IT IS EXPECTED
TO COME ONSHORE NEAR MOBILE ON SAT AND THEN BE DRAWN NORTHWARD TO
THE OHIO VALLEY SUNDAY. SOME OF ITS MOISTURE MAY AFFECT US SUN NT OR
MONDAY.

&&

.CLIMO/HYDRO...

REGION CONTINUES VERY DRY. HEAT AND SUN ARE INCREASING EVAPORATION.
BUF VIRTUALLY RAINLESS SINCE MAY 13. TODAYS RECORDS WILL BE
THREATENED...BUFS 90 IN 1979...ROCS 92 IN 1950...ARTS 87 IN 1954.

&&

.AVIATION...

DIURNAL HEATING IS PRODUCING GROWING CU FIELDS AS OF 2 PM. SHADOWING
IS STILL EVIDENT ACROSS THE NIAGARA PENINSULA AND NORTHERN ERIE AND
NIAGARA COUNTIES EVEN THOUGH THE SOUTHWEST FLOW IS MUCH WEAKER
TODAY. VFR CONDITIONS ARE STILL EXPECTED TO PREVAIL ACROSS MOST
AREAS INTO THIS EVENING BUT LOCAL IFR TO MVFR IN CONVECTIVE CELLS.

OVERNIGHT WE EXPECT THE CONVECTIVE ACTIVITY TO CEASE WITH THE LOSS
OF HEATING. ALL MODEL GUIDANCE IS SUGGESTING BKN TO OVC CONDITIONS
BUT WE WILL GO WITH SCT. WITH DEW POINTS CONTINUING IN THE 60S WE
EXPECTED MVFR VISIBILITIES TO DEVELOP OVERNIGHT MOSTLY IN HAZE.
VISIBILITIES WILL IMPROVE AGAIN TO VFR FRIDAY. MAINLY AFTERNOON
CONVECTION IS ANTICIPATED ONCE AGAIN.

&&

.MARINE...

NO ISSUES AT THIS TIME. WINDS WILL CONTINUE LESS THAN 10 KNOTS
THROUGH FRIDAY...LOCALLY ONSHORE DURING THE HEATING PART OF THE DAY.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.MARINE...NONE.

SHORT/LONG TERM/HYDRO...MCLAUGHLIN
AVIATION/MARINE...SAGE
Hazardous weather outlook, Jun 9, 3:01 AM EST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
401 AM EDT THU JUN 9 2005

LEZ040-041-LOZ042>045-062>065-NYZ001>008-010>014-019>021-085-100800-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
401 AM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/

JJR

The radar

The Buffalo radar (KBUF), 71 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Orleans

When
June 9, 3:30 PM EST
Where
Orleans County, Kendall
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
43.333, -78.033

Flash Flood, Wyoming

When
June 9, 7:55 PM EST to June 10, 3:00 AM EST
Where
Wyoming County, Varysburg
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
42.767, -78.317

Lightning, Erie

When
June 9, 8:30 PM EST
Where
Erie County, Eden
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Flash Flood, Erie

When
June 9, 10:45 PM EST to June 10, 2:00 AM EST
Where
Erie County, Orchard Park
Property damage
$200,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.767, -78.733

Flash Flood, Erie

When
June 10, 2:20 AM EST to 5:00 AM EST
Where
Erie County, Cheektowaga
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.917, -78.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455617, 5455618, 5455616, 5455619, 5455620.